Tornadoes · United States · Texas · 2008
EF0 tornado, Luther, Texas, April 23, 2008
This EF0 tornado ran 0.4 miles across Howard County on April 23, 2008, touching down at 6:55 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 23, 2008
- Touchdown
- 6:55 PM CDT (23:55 UTC)
- Lifted
- 6:56 PM CDT (23:56 UTC)
- On the ground
- 1 minutes
- Path length
- 0.4 miles (0.7 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Howard County
- Touchdown point
- 32.435, -101.470
- Lift-off point
- 32.435, -101.463
- Record number
- 0804231755-01
What the Weather Service recorded
Strong southeast winds were established during the proceeding night bringing abundant low level moisture to the region. By morning, a surface low located just west of Wink had an associated warm front extending northeastward into Oklahoma. Based on the NWS Midland morning upper air balloon sounding, a very unstable airmass was in place. The potential for large hail, damaging winds, and tornadoes was realized across the Permain Basin, Western Low Rolling plains, and Trans Pecos Regions as an upper level disturbance interacted with atmospheric instability currently in place across the area. In addition, strong low and mid level wind shear resulted in well organized and long lived thunderstorms. The strongest storms, which produced hail up to softball size and multiple tornadoes, developed as outflow boundaries from thunderstorms north of the area converged with the warm front that became stationary during the afternoon. The severe weather events began by mid morning and lasted into the early evening hours.
Trained spotters reported a brief tornado near the community of Luther. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
20 minutes of warning. NWS MAF issued a tornado warning for this county at 23:35 UTC, 20 minutes before the tornado touched down, in force until 00:00 UTC.
The county was under a tornado watch, issued at 20:25 UTC and running to 01:49 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:10 UTC | 20:25 UTC | Tornado Watch | MAF |
| 20:25 UTC | 01:49 UTC | Tornado Watch | MAF |
| 23:14 UTC | 23:39 UTC | Severe Thunderstorm Warning | MAF |
| 23:35 UTC | 00:00 UTC | Tornado Warning | MAF |
| 23:51 UTC | 00:15 UTC | Severe Thunderstorm Warning | MAF |
| 23:55 UTC | 00:20 UTC | Tornado Warning | MAF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the tornado touched down at Apr 23, 6:52 PM CDT, 3 minutes earlier.
Area forecast discussion, Apr 23, 6:52 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
652 PM CDT WED APR 23 2008
.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PERSIST WEST OF A KMAF TO KHOB TO
KFST LINE THIS EVENING. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND
NORTH OF A STALLED FRONTAL BOUNDARY LOCATED FROM BIG SPRING TO
JUST SOUTH OF SEMINOLE. SURFACE WINDS WILL GRADUALLY SHIFT TO
SOUTHERLY...THEN TO SOUTHWEST BY THE END OF THE TAF FORECAST PERIOD.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 5 PM THIS AFTERNOON TO 7 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 6 PM CDT /5 PM MDT/ TO 8 PM CDT /7 PM MDT/
THIS EVENING FOR THE FOLLOWING ZONES...GUADALUPE
MOUNTAINS...LOVING...REEVES COUNTY AND UPPER TRANS PECOS...
VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
03Hazardous weather outlook, Apr 23, 1:57 PM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 157 PM CDT WED APR 23 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 157 PM CDT WED APR 23 2008 /1257 PM MDT WED APR 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THE EVENING EAST OF A LINE FROM HOBBS TO NEAR FORT STOCKTON. SOME OF THESES STORMS WILL BE SEVERE WITH BRIEF HEAVY RAIN. THE BEST CHANCE FOR SEVERE WEATHER AND RAIN WILL BE NORTH AND EAST OF A LINE FROM NEAR SEMINOLE...TO STANTON...TO GARDEN CITY. LARGE HAIL...DAMAGING WIND...AND ISOLATED TORNADOES WILL BE POSSIBLE. FIRE WEATHER CONCERNS REMAIN HIGH ACROSS SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS INCLUDING VAN HORN AND THE GUADALUPE MOUNTAINS WHERE DRY AND WINDY CONDITIONS ARE EXPECTED. A RED FLAG WARNING IS IN EFFECT FOR THAT AREA. ALSO ISOLATED DRY LIGHTNING IS A CONCERN IN AND AROUND THE DAVIS MOUNTAINS AND INTO THE FORT STOCKTON AREA AS THE DRY AIR MOVES EAST AS STORMS DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRY AIR WILL MOVE FARTHER EAST THURSDAY AND FIRE WEATHER CONCERNS WILL REMAIN ELEVATED WITH VERY DRY AIR AND WARM TEMPERATURES... ESPECIALLY IN THE GUADALUPE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY EAST OF A SEMINOLE TO FORT STOCKTON LINE. SPOTTERS AND EMERGENCY MANAGERS IN THIS AREA SHOULD MONITOR DEVELOPING WEATHER CONDITIONS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Apr 23, 4:53 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
453 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 4 E SEMINOLE 32.72N 102.58W
04/23/2008 E0.88 INCH GAINES TX TRAINED SPOTTER
&&
CDANIELSLocal storm report, Apr 23, 5:20 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL SAND 32.70N 102.18W
04/23/2008 E1.00 INCH DAWSON TX PUBLIC
&&
DHLocal storm report, Apr 23, 5:29 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 14 NW SNYDER 32.86N 101.09W
04/23/2008 E0.88 INCH SCURRY TX TRAINED SPOTTER
&&
CDANIELSLocal storm report, Apr 23, 5:39 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
539 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL SEMINOLE 32.72N 102.65W
04/23/2008 E0.88 INCH GAINES TX LAW ENFORCEMENT
&&
DHLocal storm report, Apr 23, 6:24 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
624 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL 6 WSW ACKERLY 32.49N 101.81W
04/23/2008 E2.75 INCH MARTIN TX TRAINED SPOTTER
OCCURRED AT FM26 AND FM2002
&&
DHLocal storm report, Apr 23, 6:41 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 3 SSE ACKERLY 32.48N 101.70W
04/23/2008 E1.00 INCH MARTIN TX PUBLIC
&&
DHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Midland Regional, TX (KMAF), 12:00Z
11.9 hours before the tornado, 88 km from the path. April 23, 2008.
- Mixed-layer CAPE
- 2797 J/kg
- Mixed-layer CIN
- -117 J/kg
- Surface CAPE
- 2087 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 13.3
- 0-3 km lapse rate
- 5.7 K/km
Midland Regional, TX (KMAF), 00:00Z
0.1 hours after it, 88 km from the path. April 24, 2008.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -196 J/kg
- Surface CAPE
- 2574 J/kg
- Mixed-layer LCL
- 2121 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
- 0-3 km lapse rate
- 8.2 K/km
The surface observations
Big_spring (BPG), 25 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:06 UTC | 78.8 | 60.8 | 160° 20 kt | 25 | 1009.1 | |
| 22:26 UTC | 78.8 | 60.8 | 150° 17 kt | 24 | 1008.5 | |
| 22:50 UTC | 80.6 | 59 | 160° 16 kt | 26 | 1008.5 | VCTS |
| 23:06 UTC | 80.6 | 59 | 150° 14 kt | 20 | 1008.5 | |
| 23:26 UTC | 80.6 | 55.4 | 160° 14 kt | 1008.8 | VCTS | |
| 23:46 UTC | 80.6 | 51.8 | 190° 12 kt | 17 | 1008.8 | VCTS |
| 00:06 UTC | 71.6 | 57.2 | 20° 10 kt | 25 | 1010.2 | TS |
| 00:26 UTC | 69.8 | 57.2 | 50° 15 kt | 20 | 1009.5 | |
| 00:46 UTC | 69.8 | 57.2 | 60° 14 kt | 1009.5 | ||
| 01:07 UTC | 69.8 | 57.2 | 70° 14 kt | 19 | 1010.2 | |
| 01:26 UTC | 66.2 | 57.2 | 80° 19 kt | 22 | 1009.8 | |
| 01:49 UTC | 64.4 | 57.2 | 90° 14 kt | 1010.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Midland/Odessa radar (KMAF), 87 km away, was scanning. The volume nearest the touchdown began at 23:55 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:57 UTC | TORNADO | 14 Se Lamesa | Dawson, TX | REPORTED BY GREG MORGAN CH7 357-401PM CDT |
| 23:16 UTC | HAIL 2.75 | 6 Wsw Ackerly | Martin, TX | OCCURRED AT FM26 AND FM2002 |
| 23:20 UTC | HAIL 1 | 3 Sse Ackerly | Martin, TX | |
| 23:45 UTC | HAIL 1 | Gail | Borden, TX | HAIL COVERED THE GROUND. |
| 00:00 UTC | HAIL 1.75 | Gail | Borden, TX | |
| 00:00 UTC | HAIL 1.75 | Lamesa | Dawson, TX | |
| 00:00 UTC | HAIL 2.75 | Lamesa | Dawson, TX | |
| 00:04 UTC | HAIL 1.75 | 3 Wsw Lamesa | Dawson, TX | |
| 00:06 UTC | HAIL 1.75 | 1 S Lamesa | Dawson, TX | |
| 00:10 UTC | HAIL 4.25 | 1 S Lamesa | Dawson, TX | |
| 00:15 UTC | HAIL 2.75 | Lamesa | Dawson, TX | |
| 00:30 UTC | HAIL 0.75 | 14 E Gail | Borden, TX |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 23, 2008
19 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 23 | 2:34 PM CDT | EF0 | Scurry, TX | 5.1 | 50 | $10,000 | ||
| April 23 | 2:50 PM CDT | EF1 | Scurry, TX | 1.7 | 100 | $20,000 | ||
| April 23 | 2:54 PM CDT | EF0 | Fisher, TX | 0.1 | 50 | |||
| April 23 | 3:40 PM CDT | EF0 | Fisher, TX | 0.1 | 50 | |||
| April 23 | 3:45 PM CDT | EF0 | Dawson, TX | 0.4 | 50 | |||
| April 23 | 3:56 PM CDT | EF0 | Dawson, TX | 1.1 | 150 | |||
| April 23 | 3:56 PM CDT | EF0 | Gaines, TX | 2.6 | 200 | |||
| April 23 | 4:08 PM CDT | EF0 | Dawson, TX | 0.1 | 50 | |||
| April 23 | 4:17 PM CDT | EF0 | Jones, TX | 0.1 | 50 | |||
| April 23 | 4:29 PM CDT | EF0 | Jones, TX | 0.1 | 50 | |||
| April 23 | 4:35 PM CDT | EF0 | Jones, TX | 6.1 | 300 | $12,000 | ||
| April 23 | 5:25 PM CDT | EF0 | Osage, OK | 0.1 | 50 | |||
| April 23 | 5:29 PM CDT | EF0 | Dawson, TX | 0.4 | 25 | |||
| April 23 | 5:30 PM CDT | EF0 | Shackelford, TX | 0.1 | 50 | |||
| April 23 | 5:32 PM MDT | EF1 | Morrill, NE | 1.5 | 350 | $300,000 | ||
| April 23 | 6:56 PM CDT | EF0 | Erath, TX | 2.2 | 50 | $20,000 | ||
| April 23 | 6:58 PM CDT | EF0 | Erath, TX | 7.2 | 125 | $50,000 | ||
| April 23 | 7:40 PM CDT | EF0 | Hood, TX | 1.4 | 40 | $60,000 | ||
| April 23 | 9:35 PM CDT | EF2 | Tarrant, TX | 0.3 | 100 | $1.0 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.